Alaska News

Alaska issues health alert to parents and families amid record overdose deaths driven by fentanyl

State health officials issued an alert this week to families and parents in schools around Alaska warning them of the dangers of fentanyl, the highly potent synthetic opioid that is killing Alaskans at a startling rate.

Department of Health and Social Services Commissioner Adam Crum, Gov. Mike Dunleavy and Public Safety Commissioner James Cockrell on Tuesday described to reporters various efforts to address an epidemic of overdose deaths that surged last year in Alaska and has continued to escalate into 2022.

Authorities have seized twice as much fentanyl — 1,244 grams — during the first three months of the year than in all of 2021, Dunleavy said, describing what prompted the alert.

Fentanyl, which is about 50 to 100 times more potent than morphine, is sold either as pills, or added to street drugs like cocaine, meth and heroin because it’s cheap and produces a strong high.

In the alert, the health department described just how dangerous fentanyl is. Last year, the opioid drove a 71% increase in overdose deaths, with about 75% of those deaths involving fentanyl.

[‘People will listen to a grieving mother’: An Anchorage mom who lost her son to fentanyl wants to tell her story]

While overdoses are being seen all over the state, the highest rate is currently in Anchorage, followed by Ketchikan, Juneau, the Kenai Peninsula and the Mat-Su, according to the alert.

“Right now, we know for sure that it’s more dangerous than ever to be someone using opioids,” said Dr. Thomas Quimby, an emergency room physician in Anchorage who treats patients from all walks of life struggling with opioid addictions and overdoses.

“Drug dealers can use (fentanyl) to fill in some of their product and make it spread farther, and it’s easier to transport and smuggle because you need much smaller quantities,” he told reporters Tuesday.

The U.S. Drug Enforcement Administration has estimated that four out of every 10 pills with fentanyl contain a potentially lethal dose.

“If you mess up that dosing at all, it is potentially immediately lethal,” Quimby said.

Alaskans should avoid taking any prescription that was not prescribed directly to them by a doctor, should avoid using alone, and should know the signs of an overdose, the alert said.

[Alaska supplies of a lifesaving overdose medication ran low for weeks amid a spike in opioid deaths]

They should also carry Narcan, a medication that can reverse the effects of an overdose and has been linked to a 93% survival rate for those experiencing overdoses.

If a person has overdosed, the person responding should call 911, administer CPR and then use Narcan.

For a list of organizations that can distribute Narcan kits and fentanyl testing strips, click here or email projectHOPE@alaska.gov.

Annie Berman

Annie Berman covers health care for the Anchorage Daily News. She's a fellow with Report for America, and is a graduate of the University of California Berkeley Graduate School of Journalism. A veteran of AmeriCorps and Vista volunteer programs, she's previously reported for Mission Local and KQED in the Bay Area.

Sponsored